Texas, 2004

Tornadoes and Hail in Texas, March 4, 2004

March 4, 2004 · NWS SJT · 39 events in 23 counties and zones

A strong upper level disturbance combined with a strong surface low pressure system moving across West Central Texas produced a significant squall line that moved through the entire San Angelo county warning area. This squall line was accompanied by 60 to 80 MPH winds which produced widespread damage, especially across the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.1 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance combined with a strong surface low pressure system moving across West Central Texas produced a significant squall line that moved through the entire San Angelo county warning area. This squall line was accompanied by 60 to 80 MPH winds which produced widespread damage, especially across the Big Country. Embedded within the squall line, were several Supercell thunderstorms which produced nine tornadoes within the San Angelo county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 4, 2:44 AM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 2:44 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 AM CST THU MAR 4 2004

.SHORT TERM...BUSY DAY COMING UP...TOO MUCH GOING ON FOR A LONG
DISCUSSION.  UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.

SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH.  POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED.  WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.

&&

.LONG TERM...NO CHANGES MADE

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     65  47  65  38 /  90  20  10   0
SAN ANGELO  67  47  68  38 /  70  10  10   0
JUNCTION    73  46  73  40 /  80  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SVR THUNDERSTORM WATCH NORTHERN BIG COUNTRY...MANY MORE WACTH
WARNINGS TO COME...LAKE WIND ADVISORY AS WELL.

&&

19/25
Hazardous weather outlook, Mar 4, 5:41 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CST THU MAR 4 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051130-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
541 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

AS A STRONG STORM SYSTEM MOVES TOWARD WESTERN TEXAS FROM NORTHERN
MEXICO...NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS
TODAY. WITH THE STRONG LIFT...INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR ASSOCIATED WITH THE APPROACHING STORM SYSTEM...SOME STORMS WILL
LIKELY BE SEVERE. THE SEVERE WEATHER THREATS INCLUDE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES. HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS...AND SOME LOCATIONS COULD RECEIVE ONE
TO TWO INCHES OF RAIN. A WARM FRONT WILL LIFT NORTHWARD INTO THE BIG
COUNTRY EARLY THIS MORNING. A DRYLINE WILL ADVANCE EASTWARD ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON. THE THREAT FOR STORMS WILL END
AFTER THE DRYLINE PASSES.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 11 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
March 4, 10:05 AM CST
Where
Crockett County, Ozona
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -99.450

Roofs were damaged and power lines were snapped during high winds from a thunderstorm.

Thunderstorm Wind, Sterling

When
March 4, 10:15 AM CST
Where
Sterling County, Sterling City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -99.367

Power lines were damaged as a result of strong thunderstorm winds.

Tornado, Tom Green

When
March 4, 10:41 AM CST to 10:43 AM CST
Where
Tom Green County, Carlsbad
Rating
F1
Path length
0.3 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
32.450, -99.867

About eight manufactured homes were destroyed in the community of Carlsbad from a tornado. Other structures received minor damage.

Thunderstorm Wind, Tom Green

When
March 4, 10:41 AM CST
Where
Tom Green County, 3 mi SE of Carlsbad
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.650, -99.167

Severe thunderstorm wind gust was measured from a mesonet site at the Grape Creek high school.

Thunderstorm Wind, Tom Green

When
March 4, 10:55 AM CST
Where
Tom Green County, San Angelo
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
31.717, -98.983

Several trees were knocked down in San Angelo when a line of thunderstorms moved through the area. There were also a few power lines that were knocked down as well.

Thunderstorm Wind, Coke

When
March 4, 11:00 AM CST
Where
Coke County, Bronte
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.200, -98.733

Several roofs had damage and trees were knocked down all over town. The metal roof of a gas station shed was lifted and thrown several yards into a house to the east of the gas station.

Hail, Tom Green

When
March 4, 11:00 AM CST
Where
Tom Green County, 11 mi SE of San Angelo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.083, -99.617

Tornado, Nolan

When
March 4, 11:03 AM CST to 11:04 AM CST
Where
Nolan County, 6 mi SE of Sweetwater
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
31.217, -99.850

Numerous manufactured homes were damaged or destroyed by a tornado around Lake Sweetwater.

Thunderstorm Wind, Tom Green

When
March 4, 11:10 AM CST
Where
Tom Green County, Wall
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.400, -100.333

An 18 wheeler was blown off the road and was damaged.

Thunderstorm Wind, Schleicher

When
March 4, 11:10 AM CST
Where
Schleicher County, 3 mi W of Eldorado
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
31.600, -100.633

A mobile home was destroyed when a severe thunderstorm moved through the area.

Thunderstorm Wind, Runnels

When
March 4, 11:15 AM CST
Where
Runnels County, Wingate
Measured
70 kt (80 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.100, -99.900

Several large trees were uprooted and roof damage occurred to several homes in the community of Wingate. It was determined that these strong winds were the result of a rear flank down burst from a super cell thunderstorm that moved just north of the community.

Thunderstorm Wind, Sutton

When
March 4, 11:15 AM CST
Where
Sutton County, Sonora
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -99.917

Several trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Fisher

When
March 4, 11:15 AM CST
Where
Fisher County, Rotan
Measured
70 kt (80 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -99.667

Hail, Fisher

When
March 4, 11:15 AM CST
Where
Fisher County, 12 mi SW of Roby
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.300, -99.617

Thunderstorm Wind, Jones

When
March 4, 11:15 AM CST
Where
Jones County, Anson
Measured
70 kt (80 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -98.983

The roof of a grocery store was blown off in the town of Anson.

Tornado, Taylor

When
March 4, 11:26 AM CST
Where
Taylor County, Bradshaw
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
30.917, -99.783

A brief tornado touchdown in the community of Bradshaw.

Thunderstorm Wind, Concho

When
March 4, 11:30 AM CST
Where
Concho County, Paint Rock
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.467, -100.433

Large limbs were blown down in the community of Paint Rock.

Thunderstorm Wind, Jones

When
March 4, 11:30 AM CST to 11:40 AM CST
Where
Jones County, Hamlin
Measured
70 kt (80 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.883, -100.300

The town of Hamlin received strong thunderstorm winds gusting to near 80 MPH for about 10 minutes. These winds resulted in damage to roofs and carports. Several power poles were also snapped.

Tornado, Taylor

When
March 4, 11:31 AM CST to 11:40 AM CST
Where
Taylor County, 9 mi SW of Tuscola
Rating
F2
Path length
10 mi
Path width
440 yd
Injuries
2 direct, 0 indirect
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
31.017, -99.183

A quickly moving tornado tore a 10 mile path through southern Taylor County. This tornado hit the community of Tuscola, where it damaged the Jim Ned high school injuring two people.

Thunderstorm Wind, Kimble

When
March 4, 11:45 AM CST
Where
Kimble County, Junction
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.350, -100.300

Strong thunderstorm winds moved through Junction resulting in damage to a business as well as several other structures. Several large trees were blown down as well.

Thunderstorm Wind, Concho

When
March 4, 11:45 AM CST
Where
Concho County, Eden
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -100.317

Tornado, Taylor

When
March 4, 11:51 AM CST to 11:54 AM CST
Where
Taylor County, Potosi
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
30.733, -99.217

This tornado started near the Potosi community and moved to the northeast before crossing into western Callahan County.

Tornado, Callahan

When
March 4, 11:54 AM CST to 11:58 AM CST
Where
Callahan County, 9 mi SW of Clyde
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
31.717, -98.983

This is the same tornado that started near Potosi and moved into Callahan County. This tornado was also observed from the Abilene air traffic control tower.

Thunderstorm Wind, Taylor

When
March 4, 11:55 AM CST
Where
Taylor County, Tye
Measured
70 kt (80 mph) estimated gust
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
30.850, -100.667

Eighty MPH thunderstorm winds damaged several manufactured homes.

Tornado, Haskell

When
March 4, 12:01 PM CST to 12:03 PM CST
Where
Haskell County, Lake Stamford
Rating
F2
Path length
1 mi
Path width
440 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
30.483, -99.767

Numerous manufactured homes were damaged or destroyed by the tornado along Lake Stamford.

Tornado, Callahan

When
March 4, 12:10 PM CST to 12:13 PM CST
Where
Callahan County, 4 mi NE of Clyde
Rating
F0
Path length
15 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
31.833, -99.433

This tornado formed just northeast of Clyde damaging some buildings. This tornado continued to move northeast and eventually entered southern Shackelford County.

Tornado, Shackelford

When
March 4, 12:13 PM CST to 12:15 PM CST
Where
Shackelford County, 13 mi WSW of Moran
Rating
F0
Path length
15 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
31.300, -99.600

This is the same tornado that formed near Clyde and crossed over the county line and went into Shackelford County.

Thunderstorm Wind, Menard

When
March 4, 12:15 PM CST
Where
Menard County, Menard
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -100.117

Several trees were blown over.

Thunderstorm Wind, McCulloch

When
March 4, 12:20 PM CST
Where
McCulloch County, Voca
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
30.567, -100.633

Several highway signs were blown over.

Tornado, Shackelford

When
March 4, 12:30 PM CST
Where
Shackelford County, 7 mi N of Moran
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.117, -99.183

This was a brief tornado that produced some damage to a home.

Thunderstorm Wind, Mason

When
March 4, 12:30 PM CST
Where
Mason County, Mason
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -100.467

A storage shed and trees were blown over.

Thunderstorm Wind, Brown

When
March 4, 12:30 PM CST
Where
Brown County, Brownwood
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -100.533

High winds damaged a lumber yard and blew trees down.

Thunderstorm Wind, Coleman

When
March 4, 12:35 PM CST
Where
Coleman County, Coleman
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
30.700, -101.200

Several large trees were knocked down and roof damage was reported in town.

Tornado, Brown

When
March 4, 12:36 PM CST to 12:37 PM CST
Where
Brown County, 9 mi ENE of Cross Cut
Rating
F0
Path length
1 mi
Path width
440 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
30.733, -99.217

This tornado was observed by a law enforcement officer. Damage was most noted to trees.

Thunderstorm Wind, McCulloch

When
March 4, 12:37 PM CST
Where
McCulloch County, Salt Gap
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
31.833, -101.000

Power poles were snapped by high winds.

Hail, Throckmorton

When
March 4, 12:45 PM CST
Where
Throckmorton County, 5 mi S of Throckmorton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.567, -100.600

Thunderstorm Wind, Mason

When
March 4, 12:45 PM CST
Where
Mason County, Mason
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -99.883

Thunderstorm Wind, Brown

When
March 4, 12:50 PM CST
Where
Brown County, Brownwood
Measured
70 kt (80 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -99.917

Trees downed and buildings damaged.

Thunderstorm Wind, San Saba

When
March 4, 1:00 PM CST
Where
San Saba County, San Saba
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.883, -100.133

A camper trailer was destroyed and many tree limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390199, 5390200, 5388753, 5390201, 5389422, 5389423, 5389424, 5388515, 5389425, 5389426, 5389427, 5389428, 5389429, 5389430, 5390202, 5388754, 5390203, 5390204, 5388755, 5390205, 5390206, 5388756, 5388848, 5390207, 5388514, 5389076, 5389077, 5390208, 5390209, 5389078, 5390210, 5390211, 5388508, 5389079, 5388509, 5388510, 5388511, 5388512, 5388513.